Isoperimetric Hardy Type and Poincaré Inequalities on Metric Spaces

Part of the International Mathematical Series book series (IMAT, volume 11)


We give a general construction of manifolds for which Hardy type operators characterize Poincaré inequalities. We also show a class of spaces where this property fails. As an application, we extend recent results of E. Milman to our setting.


Sobolev Inequality Orlicz Space Isoperimetric Inequality Logarithmic Sobolev Inequality Banach Function Space 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barthe, F., Cattiaux, P., Roberto, C.: Interpolated inequalities between exponential and Gaussian, Orlicz hypercontractivity and isoperimetry. Rev. Mat. Iberoam. 22, 993–1067 (2006)MATHMathSciNetGoogle Scholar
  2. 2.
    Bastero. J., Milman, M., Ruiz, F.: A note on L(∞, q) spaces and Sobolev embeddings. Indiana Univ. Math. J. 52, 1215–1230 (2003)Google Scholar
  3. 3.
    Bennett, C., DeVore, R., Sharpley, R.: Weak L and BMO. Ann. Math. 113, 601–611 (1981)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Bennett, C., Sharpley, R.: Interpolation of Operators. Academic Press, Boston (1988)MATHGoogle Scholar
  5. 5.
    Bobkov, S.G.: Extremal properties of half-spaces for log-concave distributions. Ann. Probab. 24, 35–48 (1996)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bobkov, S.G., Houdré, C.: Some connections between isoperimetric and Sobolev type inequalities. Mem. Am. Math. Soc. 129, no. 616 (1997)Google Scholar
  7. 7.
    Borell, C.: Intrinsic bounds on some real-valued stationary random functions. In: Lect. Notes Math. 1153, pp. 72–95. Springer (1985)Google Scholar
  8. 8.
    Ehrhard, A.: Symétrisation dans le space de Gauss. Math. Scand. 53, 281–301 (1983)MATHMathSciNetGoogle Scholar
  9. 9.
    Federer, H.: Geometric Measure Theory. Springer, Berlin (1969)Google Scholar
  10. 10.
    Gallot, S.: Inégalités isopérimétriques et analytiques sur les variétés riemanniennes. Astérisque. 163–164, 31–91 (1988)Google Scholar
  11. 11.
    Hajlasz, P., Koskela, P.: Isoperimetric inequalities and Imbedding theorems in irregular domains. J. London Math. Soc. 58, 425–450 (1998)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Kilpeläinen, T., Malý, J.: Sobolev inequalities on sets with irregular boundaries. Z. Anal. Anwen. 19, 369–380 (2000)MATHGoogle Scholar
  13. 13.
    Martín J., Milman, M.: Self improving Sobolev–Poincaré inequalities, truncation and symmetrization. Potential Anal. 29, 391–408 (2008)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Martín J., Milman, M.: Isoperimetry and Symmetrization for Logarithmic Sobolev inequalities. J. Funct. Anal. 256, 149–178 (2009)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Martín J., Milman, M.: Isoperimetry and symmetrization for Sobolev spaces on metric spaces. Compt. Rend. Math. 347, 627–630 (2009)MATHCrossRefGoogle Scholar
  16. 16.
    Martín J., Milman, M.: Pointwise Symmetrization Inequalities for Sobolev Functions and Applications. Preprint (2009)Google Scholar
  17. 17.
    Martín, J., Milman, M., Pustylnik, E.: Sobolev inequalities: Symmetrization and self-improvement via truncation. J. Funct. Anal. 252, 677–695 (2007)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Maz'ya, V.G.: Classes of domains and imbedding theorems for function spaces (Russian). Dokl. Akad. Nauk SSSR 3, 527–530 (1960); English transl.: Sov. Math. Dokl. 1, 882–885 (1961)Google Scholar
  19. 19.
    Maz'ya, V.G.: Weak solutions of the Dirichlet and Neumann problems (Russian). Tr. Mosk. Mat. O-va. 20, 137–172 (1969)MATHGoogle Scholar
  20. 20.
    Maz'ya, V.G.: Sobolev Spaces. Springer, Berlin etc. (1985)Google Scholar
  21. 21.
    Maz'ya, V.G.: Conductor and capacitary inequalities for functions on topological spaces and their applications to Sobolev type imbeddings. J. Funct. Anal. 224, 408–430 (2005)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Milman, E.: Concentration and isoperimetry are equivalent assuming curvature lower bound. C. R. Math. Acad. Sci. Paris 347, 73–76 (2009)MATHMathSciNetGoogle Scholar
  23. 23.
    Milman, E.: On the role of Convexity in Isoperimetry, Spectral-Gap and Concentration. Invent. Math. 177, 1–43 (2009)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Milman, E.: On the role of convexity in functional and isoperimetric inequalities. Proc. London Math. Soc. 99, 32–66 (2009)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Pustylnik, E.: A rearrangement-invariant function set that appears in optimal Sobolev embeddings. J. Math. Anal. Appl. 344, 788–798 (2008)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Ros, A.: The isoperimetric problem. In: Global Theory of Minimal Surfaces. Clay Math. Proc. Vol. 2, pp. 175–209. Am. Math. Soc., Providence, RI (2005)Google Scholar
  27. 27.
    Talenti, G.: Elliptic Equations and Rearrangements. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 3, 697–718 (1976)MATHMathSciNetGoogle Scholar
  28. 28.
    Talenti, G.: Inequalities in rearrangement-invariant function spaces. In: Nonlinear Analysis, Function Spaces and Applications 5, pp. 177–230. Prometheus, Prague (1995)Google Scholar
  29. 29.
    Tartar, L.: Imbedding theorems of Sobolev spaces into Lorentz spaces. Boll. Unione Mat. Ital. Sez B Artic. Ric. Mat. 8, 479–500 (1998)MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversitat Autònoma de BarcelonaBarcelonaSpain
  2. 2.Florida Atlantic UniversityBoca RatonUSA

Personalised recommendations